Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 235, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 21, 2003, 4:16 PM MDT for Arthur County, Keith County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 4:16 PM MDT (22:16 UTC)
- Expired
- Jul 21, 2003, 5:00 PM MDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Arthur County, NE, Keith County, NE
The radar
The North Platte radar (KLNX), 108 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:50 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 2566 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 212216
SVRLBF
NEC005-101-212300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM MDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ARTHUR COUNTY IN WEST CENTRAL NEBRASKA
NORTHERN KEITH COUNTY IN SOUTHWEST NEBRASKA
* UNTIL 500 PM MDT
* AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 10 MILES SOUTH OF
ARTHUR...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
10 MILES NORTHEAST OF KEYSTONE AROUND 430 PM MDT
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR
WESTERN NEBRASKA.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4170 10193 4145 10193 4121 10200 4117 10130
4143 10146 4175 10148
$$
BUTTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:21 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 21, 2:21 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 321 PM CDT MON JUL 21 2003 ...PRECIP CHANCES THIS EVENING...THEN WEEKEND PRECIP CHANCES MAIN FORECAST CONCERNS... H5 ANALYSIS THIS AM ALREADY INDICATING NOSE OF SHORTWAVE BEGINNING TO ENTER THE HIGH PLAINS REGION. SUBSTANTIAL COOLING ALOFT NOTED ACROSS THE WESTERN DAKOTAS PER HT FALLS OF GREATER THAN 50 GPM. UPPR HIGH ANCHORED OVER CENTRAL AN ERN UT YESTERDAY HAS RETROGRADED WEST OVR NEVADA AND HAS AMPLIFIED SOMEWHAT IN RESPONSE TO A DEEPENING TROF OVR THE ERN THIRD OF THE CONUS. H3 ANALYSIS INDICATING NOSE OF JET STREAK ENTERING NERN MT THE DAKOTAS ATTM. ELEVATED CONVECTION IS ALREADY UNDERWAY ACROSS THE FA THIS AM WITH MAINLY LIGHT PRECIP AMOUNTS NOTED. AT THE SFC...TROF EXTENDS ACROSS THE PANHANDLE WITH A COUPLE OF SIGNIFICANT BOUNDARIES NOTED...FIRST ACROSS THE SRN THIRD OF THE FA FROM S OF SNY INTO SWRN NEBR. SECOND EXTENDS ACROSS THE ERN PANHANDLE ALA DRYLINE. .SHORT TERM...MAIN CONCERN TONIGHT POPS AND SVR WX CHANCES. ETA MODEL AT 12Z INDICATING BEST MOISTURE CONVERGENCE ACROSS WRN PORTIONS OF THE FA FROM MERRIMAN TO LBF...LOOKING AT SFC PICTURE...THIS MAY BE A TAD TOO FAR EAST. NONE THE LESS...THE BEST CHANCES FOR PCPN TONIGHT APPEAR TO BE IN THE SRN AND SWRN ZONES...WHERE BEST HEATING...SFC MOISTURE CONVERGENCE...AND HIGHEST CAPES ARE LOCATED. EVEN WITH CAPES HALF OF WHAT THEY WERE YESTERDAY...SHEAR REMAINS VERY HIGH BETTER THAN 50 KTS...SO SEVERE POTENTIAL LOOKS FAVORABLE. WILL DOWNSCALE POPS A TAD BUT KEEP THEM OF THE SCATTERED VARIETY GIVEN LATEST NUMERICAL GUIDANCE. OVERNIGHT...WITH DECENT...NEARLY SATURATED ERLY FLOW ACROSS THE PANHANDLE...PATCHY FOG A CONCERN. WILL INCLUDE IN THE SRN PANHANDLE. AFTER TONIGHT...SFC RIDGE BUILDS INTO THE HIGH PLAINS EFFECTIVELY SHUTTING OFF CONVECTION FOR NOW. OUTSIDE CHANCE FOR A TSRA LATE WEDS AS HIGH RETREATS EAST ALLOWING THETA E RIDGE TO BUILD BACK INTO THE HIGH PLAINS. HOWEVER NO MID LVL FORCING NOTED...SO DRY FCST RETAINED. NEXT LOW POP CHANCES ARRIVE ON THURSDAY AS SFC TROF EXTENDING FROM SFC LOW OVER THE DAKOTAS...DRIFTS INTO THE WRN FA. CAP A LITTLE STRONG AT THIS POINT...SO MEAGER 20 POPS FOR NOW. .DAYS 4 THROUGH 7 FRIDAY THROUGH MONDAY...LITTLE CHANGES MADE TO ONGOING DEAL. TIMING OF FRONT FAIRLY CONSISTENT LATE FRIDAY INTO SATURDAY...WITH DECENT PRECIP CHANCES CONTINUED. AFTER FRONTAL PASSAGE...SHOULD DRY THINGS OUT INTO MONDAY WITH TEMPS COOLER THAN NORMAL. .LBF...NONE. CLB
Hazardous weather outlook, Jul 21, 3:22 PM MDT, 54 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 422 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE ENTIRE OUTLOOK AREA. THE AREA AT GREATEST RISK FOR LARGE HAIL WILL BE AN AREA BOUNDED SOUTH OF A LINE FROM BROKEN BOW TO MULLEN TO OGALLALA TO IMPERIAL. SURFACE LOW PRESSURE OVER NORTHEAST COLORADO WILL CONTINUE TO MOVE WARM MOIST UNSTABLE AIR INTO SOUTHWEST NEBRASKA OVERNIGHT. AS AN UPPER LEVEL DISTURBANCE MOVES SOUTH ACROSS THE REGION THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WEST AND SOUTHWEST NEBRASKA. THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF QUICKLY BECOMING SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORM ACTIVITY IS EXPECTED TO END ACROSS THE OUTLOOK AREA BY LATE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DRIER AIR WILL MOVE INTO THE OUTLOOK AREA ON TUESDAY AND WEDNESDAY THUS DIMINISHING THE CHANCES FOR THUNDERSTORMS. BY THURSDAY...MOISTURE WILL RETURN TO THE OUTLOOK AREA AS A SURFACE FRONT AND DISTURBANCE ALOFT PROVIDE THE FOCUS FOR THE CHANCE OF THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. A CONTINUED CHANCE FOR THUNDERSTORMS WILL EXIST FOR FRIDAY AND SATURDAY AS A SURFACE FRONT STALLS OUT TO OUR SOUTH AND REMAINS NEARLY STATIONARY WITH MOIST AND UNSTABLE AIR RESIDING OVER THE OUTLOOK AREA. DRY AND STABLE CONDITIONS ARE AGAIN EXPECTED SUNDAY AS HIGH PRESSURE BUILDS INTO THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. POWER
In the hours before
Local storm report, Jul 21, 12:00 PM MDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0100 PM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1213 PM ALMERIA NE 1.75 IN HAIL
07/21/03 LOUP
MPThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:47 PM MDT | Tornado Warning | LBF | Keith | 43 min |
| Jul 21, 5:21 PM MDT | Tornado Warning | LBF | Grant, Hooker | 39 min |
| Jul 21, 5:27 PM MDT | Tornado Warning | LBF | Keith, Perkins | 63 min |
| Jul 21, 5:38 PM MDT | Tornado Warning | LBF | Cherry | 37 min |
| Jul 21, 5:53 PM MDT | Tornado Warning | LBF | Arthur, McPherson | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.